Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Great Falls, MT

July 23, 2014Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2014, 11:28 PM MDT for Blaine County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 11:28 PM MDT (05:28 UTC)
Expired
Jul 24, 2014, 12:15 AM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 148 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:15 AM MDTHAIL 1.75Turner, MTESTIMATED GOLF BALL SIZE HAIL FALLING. DAMAGE TO VEGETABLE GARDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:31 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS55 KTFX 240528
SVRTFX
MTC005-240615-
/O.NEW.KTFX.SV.W.0032.140724T0528Z-140724T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1128 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1215 AM MDT

* AT 1125 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 23 MILES
  NORTHEAST OF TURNER...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
      4878 10825 4890 10859 4901 10856 4901 10824
TIME...MOT...LOC 0528Z 274DEG 20KT 4900 10795

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
151 
WWUS55 KTFX 240607
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1207 AM MDT THU JUL 24 2014

MTC005-240615-
/O.CON.KTFX.SV.W.0032.000000T0000Z-140724T0615Z/
BLAINE MT-
1207 AM MDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLAINE COUNTY UNTIL 1215 AM MDT...

AT 1202 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 35 MILES EAST OF
TURNER...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
      4878 10825 4886 10848 4901 10850 4901 10824
TIME...MOT...LOC 0604Z 274DEG 20KT 4899 10765

HAIL...1.00IN
WIND...60MPH

$$

SUK
024 
WWUS55 KTFX 240619
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1219 AM MDT THU JUL 24 2014

MTC005-240625-
/O.EXP.KTFX.SV.W.0032.140724T0528Z-140724T0615Z/
BLAINE MT-
1219 AM MDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
      4878 10825 4886 10848 4901 10850 4901 10824
TIME...MOT...LOC 0607Z 274DEG 20KT 4899 10762

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:10 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 9:10 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT Wed Jul 23 2014

.DISCUSSION...
Update forthcoming. Have made minor adjustments to the POP and
Weather grids. Severe Thunderstorm Watch in effect until 3 AM for a
portion of North Central Montana. Radar indicates greatest
concentration of storms near Great Falls at this time. Storm
development over southwest Montana looks to be decreasing.
Temperatures look good.

&&

.AVIATION...
UPDATED 2331Z.
The air mass over Central Montana is unstable but convection has
been slow to initiate. Unsettled, southwest flow aloft ahead will
aid the development of thunderstorms later this afternoon and
evening. Best chance for development will be over the Rockies this
afternoon and evening, and over the Hiline later this evening.
Conditions are good for thunderstorms that do develop to become
severe with large hail and strong, erratic gusts. Most convective
activity will diminish after midnight. MVFR conditions are possible
near showers and thunderstorms. Elsewhere, VFR conditions will
prevail through the next 24 hours. Strong west winds will develop
Thursday across the Rockies and adjacent plains. A high wind warning
has been issued for the Northern Rockies and portions of the
adjacent plains.

&&

.PREV DISCUSSION...Issued 303 PM MDT Wed Jul 23 2014

This Afternoon through Friday Evening...Quiet weather right now
across the region, but conditions still looking favorable for
strong-to-severe storms later this aftn/eve, mainly over the central
and Hiline counties.  Weather balloon launched at 1:30pm from Great
Falls indicated just a small piece of stable air (or "cap")
remaining from the stable airmass brought on by the rainfall this
morning.  The cap should erode over the next hour or so as surface
temperatures climb to near 90 degrees.  Once the cap breaks, high
amounts of instability (CAPE values over 1000 J/kg) should allow for
quick initial storm development, with the updrafts straightened by
good vertical wind shear already in place.  Further support should
come from the strong jet stream (80-100 mph) current oriented
southwest-to-northeast from the central Idaho into the center of
Montana.  Primary threats from these storms continues to be large
hail and damaging winds.  Still think storms will initially fire
over parts of southwest MT (Helena area and south), then track
northeastward into central MT this evening and up to the Hiline
during mid-late evening.  A few strong storms may occur north of US
Highway 2 after midnight, but most of serious convective activity
should dissipate by 10pm or so.

The weather system driving the activity is a large low pressure
system currently just off the WA/OR coast.  Forecast models still in
good agreement that the system's central low pressure area will lift
northeast toward southern British Columbia tonight then track east
just north of the US/Can border on Thursday.  Forecast pressure
gradients remain strong both aloft and with the surface cold front
that should move across the region tomorrow morning, so widespread
gusty winds are still likely over the northern half of the forecast
area.  As such, the high wind warning for areas from Toole County
west to the Northern Rocky Mtn Front remains in effect starting late
tonight.  As the system heads into Saskatchewan on Fri, the
gradients should lessen, along with the winds. High pressure then
steadily builds into the region from the west, bringing dry
conditions and temperatures slightly below normal (mid-upper 70s)
for Friday.
Waranauskas

Friday night through Tuesday...Models are still on the same page in
developing a strong upper ridge over the western U.S. over the
weekend which will continue into early next week. Expect dry
conditions through the weekend. By Monday models forecast some
monsoonal moisture over the area as a weak weather disturbance moves
through the strong upper ridge. Models disagree on details with the
the weather disturbance and associated spotty precipitation. Will go
with isolated showers and thunderstorms over southwest Montana
Monday through Tuesday. Models have spotty precipitation farther
north but due to differences with the timing and placement of the
precipitation will hold for now in mentioning any isolated showers
or thunderstorms over central and northern Montana. Blank

&&

.FIRE WEATHER...
Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties)
and the southern third of Blaine County remains in effect with no
changes at this time. Gusty winds, sustained at 20 to 30 mph with
gusts around 40 mph, are likely on Thurs with afternoon humidities
dropping down to 20 to 25 percent range. There is also concern
that lightning starts from thunderstorms this evening may hold
over and then spread as the strong winds develop tomorrow.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  75  52  76 /  70  10  10  10
CTB  55  69  50  72 /  80  10  10  10
HLN  59  78  53  80 /  40  10  10   0
BZN  54  81  43  80 /  20  10  10   0
WEY  44  74  33  72 /  10  10   0   0
DLN  53  76  43  77 /  30  10  10   0
HVR  60  80  52  77 /  70  20  10  10
LWT  58  81  49  77 /  40  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

HIGH WIND WARNING from Midnight tonight to Midnight MDT Thursday
Night Northern Rocky Mountain Front.

HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday
Night Eastern Glacier...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 23, 10:13 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 PM MDT WED JUL 23 2014

MTZ050-051-240500-
FERGUS MT-JUDITH BASIN MT-
1013 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND WESTERN
FERGUS COUNTIES UNTIL 1100 PM MDT...

AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOBSON...OR 19 MILES SOUTHEAST OF
STANFORD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MOORE...
   DANVERS...
   LEWISTOWN...
   HILGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4732 10932 4700 10922 4692 11002 4715 11003
TIME...MOT...LOC 0413Z 253DEG 30KT 4703 10984

MLV
Local storm report, Jul 23, 10:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             LEWISTOWN               47.06N 109.43W
07/23/2014  M0.75 INCH       FERGUS             MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 40 TO 50 MPH. PENNY-SIZED HAIL.

1045 PM     TSTM WND GST     LEWISTOWN               47.06N 109.43W
07/23/2014  E50 MPH          FERGUS             MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 40 TO 50 MPH. PENNY-SIZED HAIL.

&&

MLV
Special weather statement, Jul 23, 10:56 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1056 PM MDT WED JUL 23 2014

MTZ011-013-047-240545-
BLAINE MT-CHOUTEAU MT-HILL MT-
1056 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 1145 PM MDT...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF BOX ELDER TO 20 MILES NORTH OF WINIFRED...AND MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   KREMLIN...
   HAVRE AND LLOYD...
   CHINOOK...
   ZURICH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4820 10849 4772 10944 4775 10952 4774 10955
      4839 11044 4893 10941
TIME...MOT...LOC 0457Z 232DEG 45KT 4845 11014 4787 10939

MLV
Special weather statement, Jul 23, 10:58 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MDT WED JUL 23 2014

MTZ044-045-240545-
LIBERTY MT-TOOLE MT-
1058 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND NORTHERN
LIBERTY COUNTIES UNTIL 1145 PM MDT...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF LOTHAIR...OR 22 MILES
NORTHWEST OF CHESTER...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WHITLASH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4900 11118 4901 11073 4858 11131 4870 11158
      4902 11128
TIME...MOT...LOC 0459Z 218DEG 43KT 4876 11127

MLV
Special weather statement, Jul 23, 11:03 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MDT WED JUL 23 2014

MTZ050-051-240545-
FERGUS MT-JUDITH BASIN MT-
1103 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND CENTRAL
FERGUS COUNTIES UNTIL 1145 PM MDT...

AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF MOORE...OR 15 MILES WEST OF
LEWISTOWN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANVERS AND HILGER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4735 10916 4713 10905 4699 10988 4719 10992
TIME...MOT...LOC 0503Z 251DEG 32KT 4711 10971

MLV
Local storm report, Jul 23, 11:18 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
07/23/2014  M63 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

            LOMA DOT MEASURES 63 MPH WIND GUST.

&&

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:12 PM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 23, 7:21 PM MDTSpecial Weather StatementTFXGlacier39 min
Jul 23, 7:59 PM MDTSpecial Weather StatementTFXMeagher61 min
Jul 23, 8:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Jul 23, 8:54 PM MDTSpecial Weather StatementTFXLewis and Clark51 min
Jul 23, 9:07 PM MDTSpecial Weather StatementTFXCascade38 min
Jul 23, 9:09 PM MDTSpecial Weather StatementTFXJudith Basin51 min
Jul 23, 9:37 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 23, 9:44 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 23, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jul 23, 10:27 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin48 min
Jul 23, 10:40 PM MDTSevere Thunderstorm WarningTFXBlaine50 min
Jul 23, 10:56 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 10:58 PM MDTSpecial Weather StatementTFXLiberty47 min
Jul 23, 11:03 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 23, 11:41 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 11:44 PM MDTSpecial Weather StatementTFXHill46 min
Jul 23, 11:52 PM MDTSpecial Weather StatementTFXBlaine38 min
Jul 24, 12:14 AM MDTSevere Thunderstorm WarningTFXBlaine46 min
Jul 24, 12:29 AM MDTSpecial Weather StatementTFXBlaine46 min
Jul 24, 3:53 AM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Hill, Phillips20 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementTFX40 min
Jul 24, 2:15 PM MDTSpecial Weather StatementTFX45 min
Jul 24, 2:47 PM MDTSpecial Weather StatementTFXBlaine58 min
Jul 24, 2:57 PM MDTSpecial Weather StatementTFXBlaine48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.